Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 105, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 10, 2023, 7:10 PM CDT for Renville County, Ward County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2023, 7:10 PM CDT (00:10 UTC)
- Expired
- Aug 10, 2023, 7:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Renville County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 55 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 466 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 539 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 7:06 PM CDT, 4 minutes earlier.
Area forecast discussion, Aug 10, 7:06 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 706 PM CDT Thu Aug 10 2023 .UPDATE... Issued at 654 PM CDT Thu Aug 10 2023 Embedded waves coupled with lingering daytime instability and marginal shear continue to generate a few scattered showers and thunderstorms across portions of northwest, central and southeastern North Dakota early this evening. Our far southeast looks pretty much done for severe with the more robust convection to the east and southeast, so will plan to expire the Severe watch within the next hour. Across the north central, one of the aforementioned waves triggered a robust storm to develop, and still continues to track east-southeast. More isolated and tame (at the moment) convection elsewhere along and north and east of the Missouri River, and will continue to monitor and keep a mention for a few stronger storms for this area in the HWO. Across our east tonight (Turtle Mountains south through the James River Valley), may need to add fog into the forecast based on latest high res models. Will make a decision on this before 02Z (10 pm CDT). UPDATE Issued at 504 PM CDT Thu Aug 10 2023 Quick update for Severe Thunderstorm Watch 623 issued for Dickey and LaMoure counties for central/southeastern North Dakota. Will likely be able to let go within a few hours. Will send another updated forecast product within the next hour or so. && .SHORT TERM...(This Evening through Friday) Issued at 213 PM CDT Thu Aug 10 2023 Current surface analysis places low over northern/eastern Alberta into southern Saskatchewan, with trough/frontal boundary stretching southeastward towards south central North Dakota. Upper level analysis places ridge just pushing to the east of the Red River Valley, with compact low along the Alberta/Saskatchewan border, and shortwave dropping to the south/southeast working well into the Dakotas. Rain showers with these systems continue to work towards the east through central and eastern North Dakota. For the rest of this afternoon into tonight, focus of concern shifts towards the far southern James River Valley mainly around the LaMoure and Dickey County areas. CAMs continue to show storms rapidly developing late this afternoon into early this evening before moving off to the east. Models remain in good agreement in CAPE values increasing to around 2500 J/kg at that time period with deep layer shear around 35-40kts. Thus, have bumped up messaging for severe potential. As we get into the evening, models have been consistent with bringing another possible round of isolated storms moving from northwest into central North Dakota along a corridor of elevated instability. Therefore, will advertise the outside potential of a marginally severe storm in that area. On Friday, low will be to the east/northeast of the area with high over the Rockies. Given the pressure gradient, expect breezy to windy northwest winds to develop throughout the area. A secondary wave passing mainly over the northern portion of the area will result in cyclonic flow aloft, thus some chances for precipitation. .LONG TERM...(Saturday through Thursday) Issued at 213 PM CDT Thu Aug 10 2023 Quiet weather expected over the area through the day on Saturday. Changes come Saturday night and Sunday as a wave dives down through northwest flow and deepens as it pushes into our area. Models have been getting into a better agreement on bringing likely rain showers through our area, with possibly a clap or two of thunder, along with breezy northwest winds and notably cooler temperatures. Quieter weather then expected through the remainder of the period along with warmer temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 654 PM CDT Thu Aug 10 2023 Areas of MVFR ceilings will linger across eastern North Dakota this evening, and look to redevelop/expand in coverage tonight through mid morning Friday once winds transition to northwest. Will also need to monitor this area for fog tonight, and did mention VCFG for KJMS. Elsewhere, VFR conditions should prevail, with the exception of any shower or storm that may pass through, mainly for central terminals. KXWA and KDIK should be in the clear. Winds will become northwest and gusty on Friday for all terminals. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...NH SHORT TERM...JJS LONG TERM...JJS AVIATION...NH
Hazardous weather outlook, Aug 10, 6:48 PM CDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 648 PM CDT Thu Aug 10 2023 NDZ048-051-120000- La Moure-Dickey- 648 PM CDT Thu Aug 10 2023 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight Thunderstorms are possible late this afternoon and early this evening, with some possibly being severe. The main threats are hail up to the size of ping pong balls, and wind gusts to 70 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters can report severe weather to the National Weather Service in Bismarck by calling 701-223-4582, sending reports to NWS Bismarck on social media, or by using the online reporting page at inws.ncep.noaa.gov/report. NDZ001>005-010>013-021>023-025-035>037-046-047-050-120000- Divide-Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry- Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman- Emmons-Logan-McIntosh- 648 PM CDT Thu Aug 10 2023 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Thunderstorms are possible over portions of the area this afternoon, and again this evening. A few storms could become strong with small hail and gusty winds. A storm or two could become severe with one inch diameter hail, and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters can report severe weather to the National Weather Service in Bismarck by calling 701-223-4582, sending reports to NWS Bismarck on social media, or by using the online reporting page at inws.ncep.noaa.gov/report. NDZ009-017>020-031>034-040>045-120000- Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark- Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 648 PM CDT Thu Aug 10 2023 /548 PM MDT Thu Aug 10 2023/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a slight chance of thunderstorms today. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 10, 5:21 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Bismarck ND
521 PM CDT Thu Aug 10 2023
NDZ002-102300-
Burke ND-
521 PM CDT Thu Aug 10 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN BURKE COUNTY
THROUGH 600 PM CDT...
At 520 PM CDT, a strong thunderstorm was located over Lignite, or 32
miles east of Crosby, moving southeast at 30 mph.
HAZARD...Wind gusts to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lignite and Flaxton around 525 PM CDT.
Bowbells around 535 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 10209 4881 10210 4880 10215 4872 10216
4872 10223 4865 10223 4864 10224 4887 10267
4900 10257
TIME...MOT...LOC 2220Z 293DEG 26KT 4890 10258
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TELKENSpecial weather statement, Aug 10, 5:31 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
531 PM CDT Thu Aug 10 2023
NDZ051-102300-
Dickey ND-
531 PM CDT Thu Aug 10 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN DICKEY
COUNTY THROUGH 600 PM CDT...
At 530 PM CDT, a strong thunderstorm was located near Fullerton, or 8
miles northeast of Ellendale, moving northeast at 35 mph.
HAZARD...Wind gusts to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fullerton around 535 PM CDT.
Oakes around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern North Dakota.
&&
LAT...LON 4599 9851 4621 9861 4629 9818 4628 9801
4602 9801
TIME...MOT...LOC 2230Z 242DEG 29KT 4611 9842
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TELKENSpecial weather statement, Aug 10, 5:55 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Bismarck ND
555 PM CDT Thu Aug 10 2023
NDZ002>004-011-102345-
Bottineau ND-Ward ND-Renville ND-Burke ND-
555 PM CDT Thu Aug 10 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN WARD, WEST
CENTRAL BOTTINEAU, NORTHWESTERN RENVILLE AND NORTHEASTERN BURKE
COUNTIES THROUGH 645 PM CDT...
At 554 PM CDT, a strong thunderstorm was located 8 miles northeast of
Bowbells, or 40 miles north of Stanley, moving east at 35 mph.
HAZARD...Wind gusts to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mohall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4893 10136 4858 10153 4876 10215 4879 10225
4900 10210
TIME...MOT...LOC 2254Z 285DEG 29KT 4887 10208
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TELKENLocal storm report, Aug 10, 6:27 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
627 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Hail 7 N Tolley 48.82N 101.85W
08/10/2023 M0.70 inch Renville ND Trained Spotter
&&
jjaThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:31 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 44 min |
| Aug 10, 8:30 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Sheridan, Ward | 30 min |
| Aug 10, 9:00 PM CDT | Special Weather Statement | BIS | Sheridan | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.